Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 49, NWS Albuquerque, NM

May 31, 2007Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 31, 2007, 3:56 PM MDT for Chaves County, New Mexico. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2007, 3:56 PM MDT (21:56 UTC)
Expired
May 31, 2007, 5:00 PM MDT
In force
64 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

The radar

The Cannon AFB radar (KFDX), 134 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:45 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1567 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 312156
SVRABQ
NMC005-312300-
/O.NEW.KABQ.SV.W.0049.070531T2156Z-070531T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
356 PM MDT THU MAY 31 2007

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 500 PM MDT

* AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BITTER LAKE WILDLIFE REFUGE...OR ABOUT NEAR ROSWELL...AND MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELKINS AROUND 450 PM MDT...

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT THURSDAY EVENING
FOR SOUTHEASTERN NEW MEXICO.

LAT...LON 3343 10457 3330 10442 3372 10383 3392 10406

$$
50
2 follow-up statements
000 
WWUS55 KABQ 312205
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
403 PM MDT THU MAY 31 2007

NMC005-312300-
/O.CON.KABQ.SV.W.0049.000000T0000Z-070531T2300Z/
CHAVES-
403 PM MDT THU MAY 31 2007

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL CHAVES
COUNTY UNTIL 500 PM MDT...

AT 354 PM MDT...THE PUBLIC REPORTED PENNY SIZED HAIL IN ROSWELL. 
THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF BITTER LAKE WILDLIFE 
REFUGE...OR JUST TO THE EAST/NORTHEAST OF ROSWELL...MOVING 
NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BITTER LAKE WILDLIFE REFUGE AROUND 410 PM MDT
  ELKIN AROUND 450 PM MDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT THURSDAY EVENING
FOR SOUTHEASTERN NEW MEXICO.

LAT...LON 3343 10457 3321 10433 3372 10383 3392 10406

$$
50
000 
WWUS55 KABQ 312304
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
504 PM MDT THU MAY 31 2007

NMC005-312314-
/O.EXP.KABQ.SV.W.0049.000000T0000Z-070531T2300Z/
CHAVES-
504 PM MDT THU MAY 31 2007

...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR CENTRAL CHAVES
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAINS...
SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE FROM THIS THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT THURSDAY EVENING
FOR SOUTHEASTERN NEW MEXICO.

LAT...LON 3343 10457 3321 10433 3372 10383 3392 10406

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:00 PM MDT, 56 minutes earlier.

Area forecast discussion, May 31, 3:00 PM MDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT THU MAY 31 2007

.DISCUSSION...THE EASTERN PLAINS...TO VARYING DEGREES...WILL BE
AT RISK FOR DAILY ROUNDS OF LATER AFTERNOON AND NIGHTTIME STRONG
TO SEVERE STORMS AT LEAST THROUGH MONDAY AND POSSIBLY TUESDAY.
LOOKING AT 2 OR 3 MAIN BACK DOOR COLD FRONTS/MOISTURE SURGES OVER
THAT PERIOD WITH THE NEXT ONE...ONE OF THE STRONGER ONES...TO BE
FRIDAY AND FRIDAY NIGHT. THE STRONGER ONES WILL ALSO BRING THE
SEVERE OR AT LEAST STRONG STORM POTENTIAL RIGHT UP TO THE EAST
SLOPES OF CENTRAL MT CHAIN. THIS EVENING THE NORTHEAST AND
SOUTHEAST PORTIONS OF THE FORECAST AREA LIKELY TO BE MOST AT
RISK...BUT SUN AND PERHAPS MON MAY BE THE BEST CHANCES OF MORE
WIDESPREAD RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  46  88  48  90 /   0   0   0   5
GALLUP..........................  37  86  38  86 /   0   0   0   5
GRANTS..........................  40  85  41  85 /   0   0   0  10
GLENWOOD........................  50  91  48  92 /   0   0   0   5
CHAMA...........................  29  75  32  75 /   0   5   5  10
LOS ALAMOS......................  47  82  49  78 /   0   0   5  10
RED RIVER.......................  37  66  34  69 /   0  10  10  20
TAOS............................  37  80  41  79 /   0   5  10  20
SANTA FE........................  47  83  50  81 /   0  10   5  20
SANTA FE AIRPORT................  47  86  50  83 /   0   5   5  20
ESPANOLA........................  51  88  52  86 /   0   5   5   5
ALBUQUERQUE HEIGHTS.............  58  89  60  87 /   0   0   5   5
ALBUQUERQUE VALLEY..............  59  90  61  87 /   0   0   5   5
ALBUQUERQUE FOOTHILLS...........  53  89  55  86 /   0   0   5   5
ALBUQUERQUE WEST MESA...........  57  90  59  90 /   0   0   5   5
SOCORRO.........................  61  92  60  88 /   0   0   5   5
SANDIA PARK/CEDAR CREST.........  50  84  50  82 /   0  10  10  20
MORIARTY/ESTANCIA...............  49  85  54  83 /   0  10  10  20
CARRIZOZO.......................  60  92  60  90 /   0  10  10  20
RUIDOSO.........................  56  81  55  80 /  10  10  10  20
RATON...........................  44  78  47  76 /  20  40  20  30
LAS VEGAS.......................  43  80  45  75 /   5  20  10  20
ROY.............................  54  79  52  77 /  20  30  20  30
CLAYTON.........................  53  75  52  77 /  30  20  30  30
SANTA ROSA......................  56  90  57  85 /  20  20  10  20
TUCUMCARI.......................  58  88  57  84 /  30  30  20  30
FORT SUMNER.....................  57  92  60  84 /  20  20  20  20
CLOVIS..........................  58  89  58  84 /  30  20  20  20
PORTALES........................  58  90  59  86 /  30  20  20  20
ROSWELL.........................  62  96  63  91 /  20  10  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43
Hazardous weather outlook, May 31, 5:02 AM MDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
502 AM MDT THU MAY 31 2007

CORRECTED THE SPOTTER INFORMATION STATEMENT

NMZ001>021-026-011200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
502 AM MDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH THIS EVENING ACROSS MUCH OF NEW MEXICO/S EASTERN PLAINS.
THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EASTERN PLAINS DURING THE AFTERNOON AND EVENING ON
FRIDAY...SATURDAY...SUNDAY AND MONDAY. THE PRIMARY THREATS ARE LARGE
HAIL AND DAMAGING WINDS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

THIS AFTERNOON AND EVENING...SPOTTER ACTIVATION MAY BE REQUIRED
FOR EASTERN COLFAX...EASTERN MORA...EASTERN SAN
MIGUEL...EASTERN GUADALUPE...EASTERN DE
BACA...UNION...HARDING...QUAY...CURRY...ROSSEVELT AND CHAVES
COUNTIES.

FRIDAY AND SATURDAY AFTERNOONS AND EVENINGS...SPOTTER ACTIVATION MAY
BE REQUIRED FOR EASTERN COLFAX...EASTERN MORA...EASTERN SAN
MIGUEL...UNION...HARDING...QUAY...CURRY AND ROOSEVELT COUNTIES.

SUNDAY AND MONDAY AFTERNOONS AND EVENINGS...SPOTTER ACTIVATION MAY
BE REQUIRED ACROSS MUCH OF THE AREA EAST OF THE CENTRAL MOUNTAIN
CHAIN.

44

In the hours before

Special weather statement, May 31, 3:18 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
318 PM MDT THU MAY 31 2007

NMZ019-312200-
CHAVES COUNTY PLAINS-
318 PM MDT THU MAY 31 2007

...STRONG THUNDERSTORM MOVING CENTRAL CHAVES COUNTY...

AT 314 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO THIRD INCH IN DIAMETER NEAR ROSWELL. MOVEMENT WAS
NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE BITTER LAKE WILDLIFE
REFUGE AND ROSWELL.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

50/52

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.